Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 40, NWS Pueblo, CO

June 15, 2006Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 15, 2006, 3:29 PM MDT for Kiowa County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2006, 3:29 PM MDT (21:29 UTC)
Expired
Jun 15, 2006, 3:53 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 89 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:18 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 152129
SVRPUB
COC061-152230-
/O.NEW.KPUB.SV.W.0040.060615T2129Z-060615T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
329 PM MDT THU JUN 15 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 430 PM MDT...

* AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR HASWELL...OR ABOUT
  35 MILES NORTHEAST OF LA JUNTA...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3845 10335 3826 10330 3837 10278 3854 10305

$$
1 follow-up statement
000 
WWUS55 KPUB 152153
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
351 PM MDT THU JUN 15 2006

COC061-152201-
/O.CAN.KPUB.SV.W.0040.000000T0000Z-060615T2230Z/
KIOWA CO-
351 PM MDT THU JUN 15 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WESTERN
KIOWA COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER FROM THIS STORM HAS ENDED. 
HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY
EVENING FOR SOUTHEAST COLORADO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3845 10335 3826 10330 3837 10278 3854 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 PM MDT, 12 minutes earlier.

Area forecast discussion, Jun 15, 3:17 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT THU JUN 15 2006

.SHORT TERM...
(TONIGHT AND FRIDAY)

CRITICAL FIRE WEA CONDITIONS ARE THE MAIN CONCERN.  STRONG SOUTH TO
SOUTHWEST WINDS HAVE AGAIN DEVELOPED AND RH VALUES ARE MOSTLY 10
PERCENT AND LOWER.  SCT TSTMS HAVE DEVELOPED OVR THE FAR SERN PLAINS
AND PRESENTS A DRY LIGHTNING THREAT.  WITH THESE SEVERE CONDITIONS
IN PLACE WL OF COURSE LEAVE THE RED FLAG WARNING IN EFFECT THRU 9 PM
THIS EVENING.

LAPS CAPE VALUES ACRS PORTIONS OF THE SERN PLAINS ARE RANGING FROM
AROUND 800 TO 1800 J/KG WHICH IS HIGHER THAN WAS FORECAST FOR
TODAY.  0-6KM BULK SHEAR SHOULD BE ABOUT 40-50KTS.  WOULD THINK THAT
WITH THE VERY DRY LOW LEVELS...SEVERE WIND GUSTS WL BE THE MAIN
THREAT FROM STORMS THE REST OF THIS AFTERNOON INTO THE EVENING.

UPR TROF REMAINS TO OUR WEST THIS AFTERNOON...BUT WL MOVE INTO WRN
CO OVERNIGHT.  AHEAD OF THIS TROF THE UPR LIFT WL HELP KICK OFF MORE
TSTMS...AND LATER TONIGHT THE MID LEVEL MSTR WL INCREASE...GIVING
SOME AREAS AN EVEN BETTER CHC FOR PCPN LATE...SO HAVE ADJUSTED
POPS.  ON FRI THE TROF WL REMAIN OVR THE STATE WITH THE BEST UPR
LIFT SHIFTING BY AFTERNOON TO THE ERN AREAS. THE SFC FRONT
ASSOCIATED WITH THIS SYSTEM IS FORECAST TO ENTER NORTHERN PORTIONS
OF SERN CO NR 09Z FRI AND THEN CONTINUE WORKING ITS WAY SOUTH.  MUCH
COOLER TEMPS ARE IN STORE FOR FRI ALONG WITH LIGHTER WINDS AND
HIGHER RELATIVE HUMIDITIES...TO LESSEN THE FIRE WEA THREAT.

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

UNSEASONABLY STRONG UPPER LOW/TROUGH IS PROJECTED TO SLOWLY DEPART
REGION FROM FRIDAY NIGHT INTO SATURDAY AND THEN IS REPLACED BY
ANOTHER ROUND OF HEALTHY UPPER RIDGING FROM LATER SATURDAY INTO AT
LEAST NEXT THURSDAY.

SURFACE PARAMETERS INDICATE THAT DEEPER ATMOSPHERIC MOISTURE
REMAINS IN PLACE...ESPECIALLY OVER FAR EASTERN SECTIONS FROM
FRIDAY NIGHT INTO EARLY SUNDAY MORNING WITH CONDITIONS THEN DRYING
OUT FROM LATER SUNDAY INTO TUESDAY BEFORE ANOTHER INCREASE IN
MOISTURE IS NOTED FROM WEDNESDAY INTO NEXT THURSDAY.

HAVE ADJUSTED FRIDAY NIGHT INTO SATURDAYS GRIDS SOMEWHAT TO ACCOUNT
FOR RELATIVELY SLOW MOVEMENT OF UPPER LOW AND ALSO HAVE ADJUSTED
TEMPERATURE FIELDS ACCORDINGLY.

RETURN OF VERY WARM TO HOT WEATHER AND GENERALLY DRY CONDITIONS
WILL BE DEPICTED IN IMPENDING GRIDS AND ZONES FROM SUNDAY INTO
TUESDAY WITH WARM CONDITIONS AND INCREASING PRECIPITATION CHANCES
EXPECTED BY WEDNESDAY AND THURSDAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ220-COZ221-
COZ222-COZ223-COZ224-COZ225-COZ226-COZ227-COZ228-COZ229-COZ230-
COZ231-COZ232-COZ233-COZ234-COZ235-COZ236-COZ237.

&&
Hazardous weather outlook, Jun 15, 6:55 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
655 AM MDT THU JUN 15 2006

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
655 AM MDT THU JUN 15 2006

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES 220
THROUGH 237...OR PORTIONS OF CENTRAL...SOUTH CENTRAL...AND SOUTHEAST
COLORADO...FROM 9 AM UNTIL 9 PM TODAY...FOR WIND GUSTS UP TO 50
MPH...MINIMUM RELATIVE HUMIDITY VALUES LESS THAN 15
PERCENT...ONGOING DROUGHT CONDITIONS...AND HAINES VALUES OF 5 OR 6...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COMBINATION OF HIGH WINDS...LOW HUMIDITIES...AND POSSIBLE DRY
LIGHTNING...IN THE MIDST OF HOT TEMPERATURES AND ONGOING DROUGHT
CONDITIONS...WILL CREATE A HIGH LEVEL OF FIRE WEATHER DANGER TODAY.
AS A RESULT...A RED FLAG WARNING IS IN EFFECT FROM 9 AM UNTIL 9 PM.

WINDS TODAY WILL BE SUSTAINED OVER 20 MPH IN MOST AREAS...WITH GUSTS
TO AROUND 50 MPH POSSIBLE. MINIMUM HUMIDITIES WILL FALL INTO THE
SINGLE DIGITS AND TEENS.  IN ADDITION...AN APPROACHING UPPER LEVEL
DISTURBANCE MAY PRODUCE SOME DRY LIGHTNING ACROSS THE AREA DURING
THE AFTERNOON.

ASIDE FROM THE FIRE WEATHER THREAT TODAY...THERE IS SOME POTENTIAL
FOR SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST PLAINS.  THE GREATEST
POTENTIAL FOR SEVERE STORMS TODAY APPEARS TO BE ALONG THE EASTERN
BORDER AREAS...WHERE THERE WILL BE BETTER MOISTURE AND SHEAR.  THE
MOST LIKELY WINDOW FOR SEVERE STORMS WILL RUN FROM 3 PM UNTIL
MIDNIGHT.  THE PRIMARY THREATS WILL BE WIND GUSTS OVER 70 MPH...HAIL
UP TO THE SIZE OF GOLF BALLS...AND LIGHTNING.

OVER THE REMAINDER OF SOUTHERN COLORADO...ISOLATED THUNDERSTORMS
WILL BE POSSIBLE TODAY...WITH THE PRIMARY THREATS BEING LIGHTNING
AND WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO STORMS COULD BECOME
SEVERE ACROSS PORTIONS OF THE SOUTHEAST PLAINS...PRODUCING LARGE
HAIL GREATER THAN 3/4 INCH IN DIAMETER...AND DAMAGING WINDS IN
EXCESS OF 58 MPH. THE LOCATION WITH THE GREATEST POTENTIAL FOR
SEVERE WEATHER WILL BE ACROSS KIOWA...BENT...PROWERS...BACA...
CROWLEY AND OTERO COUNTIES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY NEXT WEEK...WITH
LIGHTNING...AND WIND GUSTS UP TO 40 MPH THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS BETWEEN 3 PM AND
MIDNIGHT.

In the hours before

Local storm report, Jun 15, 10:52 AM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1052 AM MDT THU JUN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     HOLLY                   38.06N 102.12W
06/14/2006                   PROWERS            CO   POST OFFICE

            SEVERAL 6 INCH LIVE TREE LIMBS DOWNED

0355 PM     TSTM WND DMG     1 S HOLLY               38.04N 102.12W
06/14/2006                   PROWERS            CO   PUBLIC

            POWER POLE DOWNED

0357 PM     TSTM WND GST     HOLLY                   38.06N 102.12W
06/14/2006  E70.00 MPH       PROWERS            CO   PUBLIC

&&

TMAGNUSO

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:19 PM MDTHigh Wind WarningPUBBaca, Bent, Kiowa, Las Animas, Otero, Prowers6 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.